Florida, 2011

Hail and Damaging Wind in Florida, March 31, 2011

March 31, 2011 · NWS MLB · 5 events in 4 counties and zones

A pre-frontal squall line moved rapidly across central Florida, bringing strong to severe thunderstorms with large hail and funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A pre-frontal squall line moved rapidly across central Florida, bringing strong to severe thunderstorms with large hail and funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 31, 3:35 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 31, 3:35 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
435 AM EDT THU MAR 31 2011

.DISCUSSION...

...THREAT FOR STORMS WITH DAMAGING WINDS AGAIN TODAY...

TODAY...SHORT WAVE ENERGY DROPPING INTO THE BASE OF LONG WAVE
TROUGH OVER THE LOWER MS VALLEY IS PRODUCING CYCLOGENESIS OVER THE
NE GULF. THIS DEVELOPING LOW WILL DEEPEN AS IT TRACKS NE TO THE
CAROLINA COAST BY THIS EVE. LOW LEVEL FLOW IS BACKING IN RESPONSE
TO DEVELOPING LOW AND GULF CONVECTION IS REFORMING NORTH OF
PREVIOUS DECAYING CONVECTIVE SYSTEM. THIS CONVECTION WILL AFFECT
NORTHERN FA THIS MORNING THEN SURGE SOUTHWARD DOWN THE PENINSULA
THIS AFTN AS SFC LOW REACHES THE GA COAST. VERY HIGH PWATS...
NEARLY 2 INCHES...AND INTENSE DIVERGENCE ALOFT IN RR QUAD OF
130-140 KT UPPER JET WILL SUPPORT VERY HEAVY RAINFALL WITH
HIGHER AMOUNTS THAN YESTERDAY...WIDESPREAD 1-2 INCHES A GOOD BET.
WIND FIELDS ARE ACTUALLY A LITTLE STRONGER THAN YESTERDAY...50-60
KTS FROM 850-500 MB...BUT INSTABILITY IS MORE IN QUESTION
ESPECIALLY NORTH OF ORLANDO. AM CONCERNED ABOUT EVEN WEAK DIABATIC
HEATING DESTABILIZING THE ATMOS SOUTH OF CONVECTIVE BAND.
INCREDIBLY WE COULD SEE A REPEAT OF THE WIDESPREAD SEVERE WIND
GUSTS OF YESTERDAY. BUT UNLIKE YESTERDAY...FORCING WILL BE STRONG
ENOUGH TO SWEEP STORMS ACROSS SOUTHERN SECTIONS WHICH LARGELY
MISSED OUT. PRIMARY THREAT IS AGAIN DAMAGING STRAIGHT LINE WINDS
GIVEN THE VEERED FLOW. ONE OR MORE STORM CLUSTERS THAT DEVELOP
AHEAD OF THE MAIN BAND ESP ALONG OLD OUTFLOW BOUNDARY WOULD
INCREASE THE TORNADO THREAT.

FRI-SUN...FRONTAL BOUNDARY OVER SOUTH FLORIDA EARLY FRI MORNING WILL
CONTINUE SOUTHWARD THROUGH THE DAY AS HIGH PRESSURE OVER THE GULF
BUILDS EASTWARD AND OVER THE AREA SATURDAY.  HIGH PRESSURE WILL
CONTINUE TO SHIFT EASTWARD SUNDAY INTO THE ATLANTIC WITH RIDGE AXIS
SETTLED OVER CENTRAL FLORIDA. DRY AND MOSTLY CLEAR CONDITIONS WILL
PREVAIL FROM LATE WEEK INTO THE WEEKEND WITH TEMPS GRADUALLY WARMING
EACH DAY. HIGHS FRIDAY WILL BE IN THE UPPER 70S TO LOW 80S WITH
LOW/MID 80S EXPECTED DURING THE WEEKEND. LOWS FRI AND SAT NIGHT WILL
BE IN THE MID/UPPER 50S AND THEN SHOULD SEE MORE MILD MIN TEMPS IN
THE LOW 60S SUN NIGHT.

MON-WED...HIGH PRESSURE RIDGE AXIS OVER THE AREA WILL SHIFT EASTWARD
EARLY NEXT WEEK AS NEXT COLD FRONT IS EXPECTED TO REACH THE AREA.
THE LATEST RUNS OF THE GFS AND ECMWF ARE IN BETTER AGREEMENT WITH
TIMING OF THIS SYSTEM...BUT ARE SLIGHTLY SLOWER THAN THEIR SOLUTIONS
24 HOURS AGO. LONG TERM MODELS NOW SHOW THE COLD FRONT AND PRECEDING
LINE OF CONVECTION MOVING THROUGH CENTRAL FLORIDA LATE TUES INTO
TUESDAY NIGHT. SINCE THERE IS BETTER AGREEMENT WITH THE MODELS
ATTM...INCREASED POPS TUES NIGHT TO 30% WITH THE MENTION OF
THUNDERSTORMS. ABOVE NORMAL TEMPERATURES GENERALLY EXPECTED EARLY
NEXT WEEK WITH TEMPS COOLING TO MORE NORMAL VALUES BEHIND THE FRONT
ON WED.

&&

.AVIATION...
MAY SEE SOME IFR CIGS EARLY THIS MORNING BUT SHOWERS AND STORMS
WILL MOVE BACK ONSHORE THE FL GULF COAST AND OVERSPREAD TERMINALS
LATER THIS MORNING INTO THE AFTN. DEPENDENT ON EXTENT OF
DESTABILIZATION...COULD SEE STRONG GUSTY WINDS AT MOST SITES
AGAIN. TIME FRAME OF GREATEST THREAT 14Z-17Z LEE-DAB TO ISM-
MCO...AND 18Z-21Z MLB-VRB.

&&

.MARINE...
SFC LOW DEVELOPING OVER THE NE GULF OF MEXICO EARLY THIS MORNING
WILL LIFT NE TO THE GA COAST THIS AFTN WHILE STRENGTHENING. THIS
WILL PRODUCE A TIGHTENING W/SW GRADIENT OVER THE ATLC WATERS. WILL
RAISE SMALL CRAFT ADVISORY FOR 20 TO 25 KNOTS OVER THE OFFSHORE
WATERS AND CAUTION FOR THE NEARSHORE WATERS. SEAS WILL BE
SUPPRESSED NEARSHORE DUE TO THE W/SW WINDS BUT SHOULD BUILD UP TO
6 FT WELL OFFSHORE.

WESTERLY WINDS BEHIND THE FRONTAL BOUNDARY ON FRIDAY WILL REMAIN
ELEVATED INTO FRIDAY EVENING UP TO 15-20 KTS OFFSHORE. WEST WINDS
WILL THEN DECREASE INTO THE WEEKEND...BECOMING NORTHWEST AND
EVENTUALLY ONSHORE BY SUNDAY AS HIGH PRESSURE CROSSES THE AREA AND
BUILDS OFFSHORE. SEAS UP TO 5 FT OFFSHORE FRIDAY WILL DECREASE TO
AROUND 4 FT OR LESS INTO THE WEEKEND.

&&

.FIRE WEATHER...
DRIER AIR WILL BUILD IN BEHIND THE FRONTAL BOUNDARY ON FRIDAY WITH
AFTERNOON RH VALUES EXPECTED TO FALL TO NEAR 35% OVER VOLUSIA COUNTY
AND THE INTERIOR. IN ADDITION INCREASING WESTERLY WINDS UP TO NEAR
15 MPH IN THE AFTERNOON COULD CREATE AN ELEVATED FIRE WEATHER
CONCERN INTO LATE IN THE DAY.

DRIER CONDITIONS WILL CONTINUE INTO THE WEEKEND WITH MIN RH VALUES
APPROACHING THE MID TO UPPER 30S OVER THE INTERIOR. HOWEVER WIND
SPEEDS SHOULD WEAKEN SLIGHTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  55  77  57 /  90  20   0  10
MCO  81  57  80  57 /  90  20  10  10
MLB  85  59  78  56 /  80  30  10  10
VRB  85  59  80  56 /  60  40  10  10
LEE  80  55  79  56 /  90  20   0  10
SFB  81  56  80  57 /  90  20   0  10
ORL  80  58  79  59 /  90  20  10  10
FPR  87  59  81  57 /  50  50  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 10 AM TODAY TO 5 AM EDT FRIDAY FOR
     WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20
     TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
     INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
     COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...KELLY
LONG TERM....WEITLICH
Hazardous weather outlook, Mar 31, 5:01 AM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
601 AM EDT THU MAR 31 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-311700-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
601 AM EDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...

...TORNADO WATCH UNTIL 1 PM...
LOW PRESSURE DEVELOPING OVER THE NORTHEAST GULF OF MEXICO WILL
STRENGTHEN AS IT TRACKS TO THE CAROLINA COAST THIS EVENING AND
PUSH A COLD FRONT ACROSS THE EAST CENTRAL FLORIDA TONIGHT. AHEAD
OF THE FRONT...WIDESPREAD HEAVY SHOWERS AND LIGHTNING STORMS WILL
MOVE ONSHORE THE FLORIDA GULF COAST NORTH OF TAMPA EARLY THIS
MORNING THEN OVERSPREAD EAST CENTRAL FLORIDA DURING THE MID
MORNING TO EARLY AFTERNOON.

WINDS IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE ARE ACTUALLY
STRONGER THAN YESTERDAY. THE PRIMARY THREAT IS AGAIN DAMAGING
STRAIGHT LINE WINDS WITH POTENTIAL FOR WIND GUSTS UP TO 75 MPH.
SUFFICIENT LOW LEVEL TURNING OF THE WINDS WILL SUPPORT ISOLATED
TORNADOES. STORM MOTION WILL BE TOWARD THE NORTHEAST OR EAST AT
50 TO 60 MPH.

...FLOOD IMPACT...
HEAVY RAINFALL WILL BE CAPABLE OF PRODUCING A LARGE AREA OF ONE TO
TWO INCHES WHICH MAY CAUSE TEMPORARY FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. LOCALIZED AMOUNTS UP TO 3 INCHES WILL BE
POSSIBLE.

...MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS ARE EXPECTED TO MOVE QUICKLY TOWARD THE EAST COAST
AT 50 TO 60 MPH...AND PUSH RAPIDLY OFFSHORE. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS BETWEEN 40
AND 50 KNOTS.

BOATERS ON INLAND LAKES SHOULD ALSO BE ALERT AS STORMS APPROACH
QUICKLY FROM THE WEST. HAZARDOUS BOATING CONDITIONS CAN QUICKLY
DEVELOP OVER LAKES DUE TO GUSTY WINDS AND FREQUENT LIGHTNING. BE
PREPARED TO SEEK SAFE HARBOR WELL BEFORE A STORM REACHES YOUR AREA.

...WATERSPOUT IMPACT...
THERE IS A THREAT FOR ISOLATED TORNADIC WATERSPOUTS AS STORMS MOVE
OFF THE MAINLAND AND ACROSS THE INTRACOASTAL AND ATLANTIC WATERS.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR WEST TO SOUTHWEST WINDS
INCREASING TO 20 TO 25 KNOTS OVER THE OFFSHORE WATERS TODAY. SMALL
CRAFT SHOULD EXERCISE CAUTION OVER THE NEARSHORE WATERS FOR 15 TO
20 KNOT WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Mar 31, 5:16 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
616 AM EDT THU MAR 31 2011

FLZ044-045-144-311115-
NORTHERN LAKE COUNTY-ORANGE-SOUTHERN LAKE COUNTY-
616 AM EDT THU MAR 31 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH OVER LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...

* UNTIL 715 AM EDT.

AT 614 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 12 MILES NORTHWEST OF
MASCOTTE...MOVING EAST AT 45 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2896 8196 2896 8166 2905 8166 2910 8149
      2909 8145 2861 8146 2847 8196
TIME...MOT...LOC 1015Z 250DEG 45KT 2867 8205

WEITLICH
Special weather statement, Mar 31, 5:58 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
658 AM EDT THU MAR 31 2011

FLZ041-044>047-053-054-141-144-147-311200-
COASTAL VOLUSIA COUNTY-INDIAN RIVER-INLAND VOLUSIA COUNTY-NORTHERN
BREVARD COUNTY-NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
BREVARD COUNTY-SOUTHERN LAKE COUNTY-
658 AM EDT THU MAR 31 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER BREVARD COUNTY...NORTHERN INDIAN RIVER
COUNTY...LAKE COUNTY...ORANGE COUNTY...OSCEOLA COUNTY...SEMINOLE
COUNTY...VOLUSIA COUNTY...

* UNTIL 800 AM EDT.

AT 655 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF FAST MOVING THUNDERSTORMS CAPABLE OF PRODUCING STRONG
WIND GUSTS 10 MILES SOUTHWEST OF LEESBURG...MOVING RAPIDLY EAST AT
45 MPH.

THE STORMS WILL QUICKLY MOVE OVER LAKE COUNTY AND THROUGH METRO
ORLANDO AND TOWARD THE EAST COAST OF VOLUSIA AND BREVARD COUNTIES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA
UNTIL 1 PM EDT. PERSONS IN EAST CENTRAL FLORIDA SHOULD LISTEN FOR
LATER STATEMENTS AND POSSIBLE WARNINGS AND TAKE SHELTER INDOORS IF
THREATENING WEATHER APPROACHES.

LAT...LON 2896 8196 2896 8166 2923 8165 2934 8142
      2927 8140 2927 8116 2943 8111 2834 8072
      2852 8073 2778 8045 2791 8133 2804 8146
      2805 8146 2802 8138 2807 8135 2808 8145
      2825 8157 2826 8166 2834 8167 2834 8196
TIME...MOT...LOC 1055Z 266DEG 27KT 2874 8198

52

The radar

The Melbourne radar (KMLB), 80 km away, was scanning. The volume nearest the first event began at 11:49 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
March 31, 6:49 AM EST
Where
Orange County, 1.3 mi S of Azalea Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.531, -81.320

Several large tree branches downed near intersection of Wendy Way and Lido Street in East Orlando.

Funnel Cloud, Seminole

When
March 31, 7:00 AM EST
Where
Seminole County, 1.4 mi ESE of Oviedo
Reported by
Public
Coordinates
28.660, -81.180

A citizen observed a funnel cloud in Oviedo.

Hail, Seminole

When
March 31, 7:00 AM EST
Where
Seminole County, 1.4 mi ESE of Oviedo
Measured
1 in hail
Reported by
Public
Coordinates
28.660, -81.180

A citizen in Oviedo observed quarter size hail.

Funnel Cloud, Brevard

When
March 31, 7:23 AM EST
Where
Brevard County, 6.41 mi ESE of Playalinda Beach
Reported by
Other Federal Agency
Coordinates
28.520, -80.680

A NASA employee observed a funnel cloud northwest of launch pad 39A.

Hail, Volusia

When
March 31, 1:25 PM EST
Where
Volusia County, 1.38 mi S of Ormond By the Sea
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.330, -81.070

Quarter size hail reported near intersection of US1 and Interstate 95, exit 273.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285440, 285433, 285434, 285435, 285439.